North Carolina, 2012

Funnel Cloud in North Carolina, October 7, 2012

October 7, 2012 · NWS ILM · 1 event in 1 county or zone

Convection spawned a funnel cloud that was observed by several agencies.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Convection spawned a funnel cloud that was observed by several agencies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Oct 7, 2:08 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 7, 2:08 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
308 PM EDT SUN OCT 7 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL SLOWLY MOVE ACROSS THE AREA THROUGH
TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
TRANSITION TO A LIGHT STRATIFORM RAIN EVENT LATE TONIGHT AND
MONDAY. MUCH COOLER WEATHER IS EXPECTED IN THE WAKE OF THE FRONT
TONIGHT AND EARLY IN THE WEEK. STRONG CANADIAN HIGH PRESSURE WILL
EVENTUALLY BRING DRY WEATHER. A WEAK COLD FRONT WILL MOVE ACROSS
THE AREA WEDNESDAY WITH ANOTHER AREA OF HIGH PRESSURE TO FOLLOW
FOR LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM SUNDAY...BASED ON LATEST SURFACE OBS AND
SATELLITE/RADAR IMAGERY IT APPEARS THE FRONT HAS REACHED THE
COAST. SIGNIFICANT BUILD UP OF CU IS A RESULT CONVERGENCE ALONG
THE SEA BREEZE WHICH IS BEING ENHANCED BY THE APPROACHING FRONT.
AT THIS POINT IT SEEMS LIKELY THAT THE FRONT WILL CONTINUE ITS
SLOW EASTWARD PROGRESSION...PUSHING OFF THE COAST LATER THIS
AFTERNOON. AT THIS POINT THE BEST PRECIP CHANCES APPEAR TO BE
RIGHT ALONG THE COAST WHERE LOW LEVEL CONVERGENCE BETWEEN THE
FRONT AND THE SEA BREEZE. GIVEN THE FLOW PATTERN AND STORM MOTION
FROM 270 DEGREES OR SO ANY SHOWERS OR THUNDERSTORMS THAT DEVELOP
SHOULD MOVE OFFSHORE AND GENERALLY BE SHORT LIVED. FARTHER INLAND
SOME CU HAS DEVELOPED BUT IS SO FAR LIMITED VERTICALLY WITH MID
LEVELS BECOMING A LITTLE LESS UNSTABLE.

COLD AIR LAGS BEHIND THE FRONT...EVENTUALLY REACHING THE COAST
LATE TONIGHT. ALTHOUGH THE SURFACE FRONT IS OFF THE COAST TONIGHT
THE FLOW ALOFT REMAINS SOUTHWEST. LIMITED ISENTROPIC LIFT AND A
NEARLY SATURATED LAYER BETWEEN 1000 FT AND 2500 FT MAYE LEAD TO
SOME VERY LIGHT RAIN/MIST OVERNIGHT BUT NOT ENOUGH TO WARRANT A
POP HIGHER THAN SLIGHT CHANCE. THINK MAINLY IT WILL BE CLOUDY BUT
BREEZY OVERNIGHT AS COLD AIR BUILDS IN FROM THE NORTH. OVERNIGHT
850 TEMPS DO NOT CHANGE BY MORE THAN A DEGREE C OR SO...BUT AT 950
MB IT IS A DIFFERENT STORY. OVERNIGHT THE BOUNDARY LAYER TEMPS
DROP BY MORE THAN 10C...RESULTING IN LOWS IN THE LOWER 50S ACROSS
MUCH OF THE AREA.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...COOL HIGH PRESSURE WILL BE IN PLACE AT THE
SURFACE ON MONDAY WITH WEAK ISENTROPIC LIFT AND SOME SHALLOW LOW
LEVEL MOISTURE IN PLACE.  NET RESULT FOR MONDAY AND MONDAY NIGHT
WILL BE MAINLY CLOUDY SKIES WITH A SMALL CHANCE OF RAIN.
TEMPERATURES WILL STRUGGLE TO REACH THE LOWER TO MIDDLE 60S MONDAY
WITH MINS FALLING TO THE UPPER 40S TO LOWER 50S.  GRADUAL PARTIAL
CLEARING IS EXPECTED TUESDAY AND TUESDAY NIGHT AS ISENTROPIC LIFT
DIMINISHES AS THE SURFACE RIDGE AXIS SHIFTS SLIGHTLY EASTWARD.
MAXIMUMS ON TUESDAY UNDER PARTLY CLOUDY SKIES WILL REACH THE UPPER
60S TO LOWER 70S WITH MINS TUESDAY NIGHT IN THE LOWER TO MIDDLE 50S.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 300 PM SUNDAY...THE EXTENDED FORECAST WILL FEATURE TWO DRY
COLD FRONTS BRINGING DRY CANADIAN AIR SOUTH...FOLLOWED BY A
MODIFICATION OF THE AIRMASS NEXT WEEKEND AS INCREASINGLY ONSHORE
WINDS BRING IN SUBTROPICAL HUMIDITY.

SURFACE HIGH PRESSURE WILL MOVE ACROSS THE CAROLINAS WEDNESDAY WITH
MAINLY SUNNY SKIES AND LIGHT WINDS. 850 MB TEMPS PROGGED AS HIGH AS
+14 C ON THE 12Z GFS WILL SUPPORT HIGHS APPROACHING 80 ACROSS MOST
OF OUR AREA. A SECOND SURFACE HIGH WILL MOVE QUICKLY EAST FROM THE
GREAT PLAINS STATES WEDNESDAY NIGHT...PUSHING A DRY COLD FRONT
ACROSS THE REGION BEFORE DAYBREAK THURSDAY. 850 MB TEMPS WILL FALL
INTO THE +9 C TO +10 C RANGE DURING THE DAY THURSDAY WITH HIGHS
PERHAPS STRUGGLING TO CLIMB INTO THE LOWER 70S DURING THE AFTERNOON.
ANOTHER HIGH MOVING SOUTHEAST ACROSS THE GREAT LAKES FRIDAY NIGHT
WILL PUSH A SECOND DRY FRONT INTO THE CAROLINAS...BUT WITH THE BULK
OF THE COLD ADVECTION REMAINING WELL NORTH OF THE CAROLINAS THERE
SHOULD BE LITTLE IMPACT ON TEMPERATURES.

FOR SATURDAY AND SUNDAY SURFACE HIGH PRESSURE WILL MOVE OFFSHORE
WITH EAST WINDS TURNING SOUTHEAST...AND EVENTUALLY SOUTHERLY SUNDAY
AFTERNOON. THIS WILL LEAD TO A MORE HUMID SUBTROPICAL AIRMASS
BECOMING ENTRENCHED ACROSS THE AREA. DEWPOINTS MAY RETURN INTO THE
60S WITH OVERNIGHT LOWS ACTUALLY ABOVE NORMAL AGAIN BY SUNDAY.

THE ONLY PRECIP CHANCES IN MY FORECAST ARE SLIGHT CHANCES (20
PERCENT) NEAR THE COAST SATURDAY AND ACROSS THE ENTIRE AREA SUNDAY.
THESE ARE BARELY UP TO CLIMATOLOGICAL LEVELS THIS TIME OF YEAR AND
REPRESENT THE WEAKLY FORCED SYNOPTIC PATTERN EXPECTED DESPITE THE
INCREASING LOW-LEVEL MOISTURE.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 18Z...COLD FRONT HAS REACHED THE COAST BUT THE COLD AIR LAGS
WELL BEHIND THE FRONT. VFR CEILINGS AT ALL TERMINALS THOUGH
COASTAL LOCATIONS MAY SEE BRIEF MVFR IN AN ISOLATED SHOWER. PERIOD
WOULD BE VERY BRIEF AND THREAT IS ONLY FOR NEXT FEW HOURS. FARTHER
INLAND DEEP CU HAS NOT DEVELOPED AND THREAT OF SHOWERS IS QUITE
LIMITED.

PRECIP MAY LINGER BEHIND THE FRONT IN THE FORM OF LIGHT RAIN/MIST
GIVEN THE PRESENCE OF WEAK ISENTROPIC LIFT. MORE LIKELY THERE WILL
BE A LOW STRATUS CEILING FLIRTING WITH IFR THRESHOLDS ALL NIGHT.
STRONG COLD ADVECTION WILL KEEP FOG FROM BEING AN ISSUE.

EXTENDED OUTLOOK...CHANCE OF RAIN AND MVFR CEILINGS OVERNIGHT MON
THROUGH TUES MORNING. IFR CEILINGS POSSIBLE MONDAY NIGHT INTO
TUESDAY MORNING COASTAL TERMINALS. VFR CONDITIONS DEVELOPING
TUESDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM SATURDAY...SOUTHWEST FLOW CONTINUE THIS
AFTERNOON...BUT SLOW VEERING OF WINDS TO WEST AND THE NORTH-
NORTHEAST IS EXPECTED OVERNIGHT AS COLD FRONT MOVES ACROSS THE
WATERS. INITIALLY WINDS BEHIND THE FRONT WILL REMAIN LIGHT...BUT
OVERNIGHT COLD AIR ARRIVES WITH SIGNIFICANT COLD ADVECTION PUSHING
WIND CLOSE TO 20 KT WELL AWAY FROM SHORE. ISOLATED GUSTS CLOSE TO
25 KT WILL BE POSSIBLE. STRONG NORTHERLY FLOW WILL BUILD SEAS TO 5
FT WELL AWAY FROM SHORE...BUT HOLDING OFF ON A SCEC FOR NOW. THE 5
FT SEAS MAY END UP JUST BEYOND 20 NM AND BE CONFINED TO THE
SOUTHEAST END OF AMZ250 AND THE FAR EASTERN END OF AMZ252. LATER
SHIFTS MAY NEED TO UPGRADE TO SCEC IF SURGE ENDS UP STRONGER THAN
ANTICIPATED...BUT IT DOES NOT APPEAR A SCA WILL BE NEEDED. WAVE
PERIOD WILL DROP INTO THE 5 TO 6 SEC RANGE AS NORTHERLY WINDS KICK
UP...CREATING A NORTH TO NORTHEAST WIND WAVE.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 PM SUNDAY...WINDS WILL GRADUALLY BACK FROM NE TO N THROUGH
THE PERIOD AS SPEEDS SLOWLY FALL FROM 15 TO 20 KT MONDAY TO AROUND
10 KT BY TUESDAY NIGHT.  SEAS OF 3 TO 5 FT ARE EXPECTED FOR MONDAY
AND MONDAY NIGHT BEFORE FALLING TO THE 2 TO 3 FT RANGE TUESDAY
NIGHT.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 300 PM SUNDAY...TWO DRY COLD FRONTS WILL PUSH THROUGH THE
AREA...ONE WEDNESDAY NIGHT AND ANOTHER FRIDAY NIGHT. THE WEDNESDAY
NIGHT FRONT WILL BE THE STRONGER OF THE TWO AND WILL BE ACCOMPANIED
BY A SURGE OF NORTH-NORTHEAST WINDS THURSDAY MORNING THAT COULD
REACH 20 KNOTS WITH HIGHER GUSTS. OTHERWISE DRY WEATHER IS EXPECTED
THROUGH THE PERIOD WITH PRIMARILY SHORT-PERIOD WIND WAVES
DOMINATING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...III
SHORT TERM...31
LONG TERM...TRA
AVIATION...III
Hazardous weather outlook, Oct 7, 2:47 AM EST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
347 AM EDT SUN OCT 7 2012

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-080800-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
347 AM EDT SUN OCT 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE RISK FOR HAZARDOUS WEATHER CONDITIONS IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-080800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
347 AM EDT SUN OCT 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A PERIOD OF SMALL CRAFT SHOULD EXERCISE CAUTION CONDITIONS MAY
DEVELOP LATE TONIGHT THROUGH MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 7, 3:06 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
406 PM EDT SUN OCT 7 2012

NCZ109-072030-
INLAND BRUNSWICK-
406 PM EDT SUN OCT 7 2012

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK COUNTY
THROUGH 430 PM EDT...

AT 406 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BISHOP TO LONGWOOD...MOVING EAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE LELAND...SHALLOTTE...ASH...BISHOP...
GRISSETTOWN...LONGWOOD...MAKATOKA...MILL CREEK...SUPPLY...TOWN
CREEK...WACCAMAW AND WINNABOW.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3392 7855 3392 7857 3397 7863 3399 7863
      3401 7864 3403 7859 3408 7856 3428 7801
      3428 7799 3419 7795 3417 7796 3413 7794
TIME...MOT...LOC 2006Z 262DEG 17KT 3418 7807 3403 7854

TRA
Special weather statement, Oct 7, 3:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
428 PM EDT SUN OCT 7 2012

NCZ107>109-072100-
COASTAL NEW HANOVER-INLAND BRUNSWICK-INLAND NEW HANOVER-
428 PM EDT SUN OCT 7 2012

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
BRUNSWICK AND NEW HANOVER COUNTIES THROUGH 500 PM EDT...

AT 428 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WILMINGTON TO 5 MILES NORTHWEST OF SHALLOTTE...
MOVING EAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE LELAND...SHALLOTTE...WILMINGTON...
BAYSHORE...BISHOP...GRISSETTOWN...IREDELL...LONGWOOD...MASONBORO...
MILL CREEK...OGDEN AND SEAGATE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL...AND POSSIBLE MINOR FLOODING IN URBAN AREAS.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3418 7781 3394 7847 3391 7858 3401 7864
      3404 7858 3432 7778 3427 7773
TIME...MOT...LOC 2028Z 264DEG 9KT 3423 7790 3405 7842

TRA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brunswick

When
October 7, 3:30 PM EST to 3:35 PM EST
Where
Brunswick County, 3 mi S of Leland
Reported by
Law Enforcement
Coordinates
34.207, -78.050

Law enforcement, as well as the media and the public, reported a funnel cloud near Hwy 17, south of Leland.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 417254.